Alert archive / New Jersey / Flood Watches in 2017

Flood Watch 2, NWS New York, NY

April 2, 20175 counties in New Jersey; 4 counties in New York

NWS New York, NY issued this flood watch at Apr 2, 2017, 3:48 PM EDT for 5 counties in New Jersey; 4 counties in New York. It took effect at Apr 4, 2017, 2:00 AM EDT. It was in force for 83 min.

The area

The counties it named.

The facts

Issued
Apr 2, 2017, 3:48 PM EDT (19:48 UTC)
In effect from
Apr 4, 2017, 2:00 AM EDT
Expired
Apr 4, 2017, 3:23 AM EDT
In force
83 min
Issued by
NWS New York, NY
Flood severity
None

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 105 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WGUS61 KOKX 021948
FFAOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New York NY
348 PM EDT Sun Apr 2 2017

...HEAVY RAIN AND FLOODING POSSIBLE LATE MONDAY NIGHT INTO
TUESDAY...

NJZ002-004-006-103>108-NYZ067>071-031000-
/O.NEW.KOKX.FA.A.0002.170404T0600Z-170405T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-
348 PM EDT Sun Apr 2 2017

...FLOOD WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING...

The National Weather Service in Upton has issued a

* Flood Watch for portions of northeast New Jersey and southeast 
  New York, including the following areas, in northeast New 
  Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, 
  Eastern Union, Hudson, Western Bergen, Western Essex, Western 
  Passaic, and Western Union. In southeast New York, Northern 
  Westchester, Orange, Putnam, Rockland, and Southern 
  Westchester. 

* From late Monday night through Tuesday evening

* Rainfall with an approaching warn front may be heavy at times
  late Monday night into Tuesday morning. The warm front is
  expected to lift through parts of the area Tuesday afternoon,
  and thunderstorms with heavy rain could also occur later in the
  day on Tuesday, mainly across northeast New Jersey. 

* Total rainfall of 1 1/2 to 2 inches, with locally higher
  amounts, will likely lead to areal and small stream flooding
  late Monday night into Tuesday. Some larger rivers may 
  experience minor flooding as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be
alert for possible flood warnings. Those living in areas prone to
flooding should be prepared to take action should flooding
develop.

&&

$$

Goodman
3 follow-up statements
212 
WGUS61 KOKX 030819
FFAOKX

Flood Watch
National Weather Service New York NY
419 AM EDT Mon Apr 3 2017

...HEAVY RAIN AND FLOODING POSSIBLE LATE TONIGHT INTO TUESDAY...

NJZ002-004-006-103>108-NYZ067>071-032200-
/O.CON.KOKX.FA.A.0002.170404T0600Z-170405T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-
419 AM EDT Mon Apr 3 2017

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

The Flood Watch continues for

* Portions of northeast New Jersey and southeast New York, 
  including the following areas, in northeast New Jersey, 
  Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, 
  Hudson, Western Bergen, Western Essex, Western Passaic, and 
  Western Union. In southeast New York, Northern Westchester, 
  Orange, Putnam, Rockland, and Southern Westchester. 

* From late tonight through Tuesday evening

* Rainfall with an approaching warm front may be heavy at times
  late tonight into Tuesday morning. The warm front is expected to
  lift through parts of the area during Tuesday, and thunderstorms
  with heavy rain could also occur Tuesday afternoon, mainly 
  across northeast New Jersey. 

* Total rainfall of around one and a half inches, with locally
  higher amounts, will likely lead to at least minor urban and
  small stream flooding. There is also the potential of more
  significant flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be
alert for possible flood warnings. Those living in areas prone to
flooding should be prepared to take action should flooding
develop.

&&

$$
221 
WGUS61 KOKX 031953
FFAOKX

Flood Watch
National Weather Service New York NY
353 PM EDT Mon Apr 3 2017

...HEAVY RAIN AND FLOODING POSSIBLE LATE TONIGHT INTO TUESDAY...

NJZ002-004-006-103>108-NYZ067>071-040900-
/O.CON.KOKX.FA.A.0002.170404T0600Z-170405T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-
353 PM EDT Mon Apr 3 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 2 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

The Flood Watch continues for

* Portions of northeast New Jersey and southeast New York,
  including the following areas, in northeast New Jersey: Bergen,
  Passaic, Essex, Union and Hudson Counties. In southeast New
  York: Westchester, Rockland, Putnam and Orange Counties.
 
* From 2 AM EDT Tuesday through Tuesday evening

* Rainfall with an approaching warm front may be heavy at times 
  late tonight into Tuesday morning. The warm front is expected 
  to lift through parts of the area during Tuesday, and 
  thunderstorms with heavy rain could also occur Tuesday 
  afternoon, mainly across northeast New Jersey. 

* Total rainfall of around one and a half inches, with locally
  higher amounts, will likely lead to at least minor urban and
  small stream flooding. There is also the potential of more
  significant flooding especially in low-lying areas as well as in
  areas where the ground is saturated.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be
alert for possible flood warnings. Those living in areas prone to
flooding should be prepared to take action should flooding
develop.

&&

$$

Stachelski
464 
WGUS61 KOKX 040723
FFAOKX

Flood Watch
National Weather Service New York NY
323 AM EDT Tue Apr 4 2017

NJZ002-004-006-103>108-NYZ067>071-040830-
/O.CAN.KOKX.FA.A.0002.000000T0000Z-170405T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-
323 AM EDT Tue Apr 4 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of northeast New Jersey and
southeast New York has been cancelled. The widespread moderate to
heavy rainfall will be moving out of the region early this
morning. Therefore, flooding is no longer expected and the flood
watch has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flood watch went out at Apr 2, 2:52 PM EDT, 56 minutes earlier.

Area forecast discussion, Apr 2, 2:52 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service New York NY
252 PM EDT Sun Apr 2 2017

.SYNOPSIS...
Low pressure over the western Atlantic this morning continues
to pull away while high pressure builds east from the Ohio
Valley. The high will slide across the area tonight into the
first half of Monday before giving way to a storm system Monday
night into Tuesday. High pressure will return briefly on
Wednesday, with another storm system impacting the area
Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A mostly sunny/milder day is on tap as high pressure both aloft
and at the surface builds from the west. Expect some afternoon
Cu formation mainly inland and out east. Afternoon highs will
top out in the lower 60s in NE NJ and in mid/upper 50s
elsewhere, which is close to seasonable if not just a tad
above.

A sufficient pressure gradient will remain between departing low
pressure over the western Atlantic and high pressure over the
Ohio Valley to produce NW gusts up to 20 mph. A weak pressure
trough this afternoon should cause winds to back to the W/SW
near the coast, with sea breeze development late right along
south facing coastlines.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
High pressure builds across the area tonight into Monday
morning before passing to the east in the afternoon ahead of a
deepening storm system over the Mississippi Valley. Mid and
high level clouds will increase late tonight into Monday as
large scale warm advection develops out ahead of the system. It
will be another mild day with similar highs to Sunday if not a
degree or two warmer.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Models are in good overall agreement in opening up a closed low
over the southern plain on Monday as it tracks up into the
Great Lakes Tuesday, and then to the north of the area Tuesday
night. Strong thermal forcing ahead of the surface warm front
will result in period of moderate to heavy rainfall late Monday
night into Tuesday morning before transitioning over to showers
Tuesday afternoon. In addition, there could be enough
instability Tuesday afternoon with the passage of the upper
trough for a rumble of thunder.

Rainfall amounts with this system generally look to be 1 1/4 to
1 1/2 inches, with upwards of 2 inches possible. Due to the
recent heavy rainfall event, urban and small stream flooding is
a good possibility, especially across Northeast New Jersey and
portions of the Lower Hudson Valley. Conditions dry out Tuesday
evening with the passage of a weak Pacific cold front.

Dry conditions return briefly for Wednesday. Another potentially
stronger low approaches from the west Thursday into Friday with
more moisture associated with it. Another widespread rain event
is expected.

Temperatures overall do not deviate too much from normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions as high pressure builds in from the Ohio Valley
through tonight.

Occasional wind gusts around 20 kt this afternoon. Coastal terminals
will see fluctuation between NW and SW wind as a sea breeze tries
to form.

For NYC metro terminals, wind direction averages 30 degrees
either side of 310 magnetic this afternoon. SW sea breeze at JFK
should dissipate by sunset with winds returning to NW - but low
confidence in this.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday Afternoon...VFR. Light Winds.
.Monday night-Tuesday...IFR in rain (heavy Tuesday AM)-
Improving in Afternoon. Wind SE veering W in the afternoon G25KT.
.Tuesday Night-Wednesday...VFR.
.Thursday...IFR in rain. E winds G 30-35 veering S late.
.Friday....VFR. Chc -SHRA MVFR. SW Wind G20 KT.

&&

.MARINE...
SCA seas will linger across the ocean waters today due to an
easterly swell from a departing storm over the western Atlantic.
Seas are taking longer to subside, and extended SCA through the
day for all ocean waters, and into this evening E of Moriches
Inlet. The higher seas should be farther offshore.

Sub SCA conditions Monday through Monday evening and then gale
potential increases with low level jet approach early Tuesday.
Tuesday night through early Wednesday, winds lower back to SCA
range. Sub SCA winds thereafter until Thursday afternoon when
SCA winds could return ahead of next frontal system. Sub SCA
seas start out Monday into Monday evening and then SCA seas for
the ocean late Monday night through much of the remainder of the
marine forecast period.

&&

.HYDROLOGY...
Rainfall amounts of 1-2 inches are possible late Monday night
through Tuesday evening. There will be a potential for urban and
small stream flooding, particularly across Northeast New
Jersey.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch from late Monday night through Tuesday evening for
     NYZ067>071.
NJ...Flood Watch from late Monday night through Tuesday evening for
     NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ353-
     355.
     Small Craft Advisory until 11 PM EDT this evening for ANZ350.

&&

SYNOPSIS...DW
NEAR TERM...Goodman/DW
SHORT TERM...DW
LONG TERM...JM/DW
AVIATION...Tongue
MARINE...Goodman/JM/DW
HYDROLOGY...DW
Hazardous weather outlook, Apr 2, 4:40 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
440 AM EDT Sun Apr 2 2017

ANZ345-CTZ005>012-NYZ067>075-078>081-176>179-030845-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
440 AM EDT Sun Apr 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-030845-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
440 AM EDT Sun Apr 2 2017

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is the potential for multiple episodes of significant rainfall
across the region this week. The first will impact the area late
Monday night into Tuesday, with the second, Thursday into Friday.
With each successive system, the chances of urban and small stream
flooding will increase. Please stay tuned for later updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-030845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
440 AM EDT Sun Apr 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-030845-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
440 AM EDT Sun Apr 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is the potential for a period of southerly gales on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Flood Watches in New Jersey, 2017Flood Watches in New York, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.